A new Cleveland Clinic Children’s study is the latest to find that teens who regularly vape THC were more likely to develop e-cigarette or vaping product use-associated lung injury (EVALI). The findings, published in the “Journal of Pediatric Pulmonology,” also suggests teens with mental health conditions were at the greatest risk for vaping.
Emerging evidence has shown that reusable, pod-based e-cigarettes contain nearly 60% more nicotine than cigarettes, making them more addictive than smoking. These vaping devices, popular among teens, allow users to add flavors or chemicals such as THC – a compound in marijuana – to refillable cartridges.
“This is especially concerning because we know that this population is especially susceptible to addiction and substance abuse,” says Dr. Fariba Rezaee, a co-author on the study and a pediatric pulmonologist at Cleveland Clinic Children’s. “Vaping nicotine and THC increases the likelihood of addiction.”
For the study, Rezaee’s research team at the Center for Pediatric Pulmonary Medicine reviewed the examination reports and chest images of seven Cleveland Clinic Children’s patients, ages 15 to 18, who were previously hospitalized for respiratory distress. All patients in the study had a medical history of anxiety, depression and/or ADHD also was documented.
All seven patients, three females and four males, had reported using e-cigarettes within 30 days prior to hospitalization. Six patients had a history of using refillable e-cigarettes containing THC. One had a history of using disposable e-cigarettes filled with nicotine. The consecutive daily use of vaping products among this group ranged from a period of three months to four years.
According to chest x-rays and chest computed tomography (CT) scans, the patients had an accumulation of fluid in the lung tissue and swelling due to extensive inflammation, consistent with EVALI. Five of the patients required supplemental oxygen therapy and were cared for in the pediatric intensive care unit (PICU) for respiratory failure during their inpatient treatment. Additionally, post-discharge pulmonary function testing had revealed a reduction in lung function. More research is needed to determine if lung function can be restored.
Another key finding of the study signaled that symptoms of EVALI were not only respiratory-related. Four of the patients experienced gastrointestinal symptoms such as diarrhea, nausea and vomiting.
Rezaee stresses the importance of close follow-up care with a pediatric pulmonologist after a positive EVALI diagnosis.
“Continuity of care is key,” Rezaee says. “Three of the patients we observed had abnormalities in their lung’s ability to transfer oxygen to the red blood cells. Therefore, we know that patients must be closely monitored during the recovery process. This includes lung function testing to assess the long-term health effects of EVALI.”
Overall, the study highlights that adolescents are at a higher risk of EVALI due to continuous vaping and exposure of THC in the lungs. Rezaee encourages pediatricians to screen and educate patients around the dangers of vaping, including the risk of EVALI.
“Adolescent medicine experts and primary care pediatricians should pay special attention to have conversations about vaping during office visits,” Rezaee says. “We have to empower patients from an early age to be advocates of their health. By talking to patients about their use of vaping products and the risk of EVALI, we can help stop this public health crisis.”